A Answers (1)
Antibiotics are used to kill off "bad" bacteria that may be causing the body harm. Unfortunately, they often kill off good bacteria in the gut at the same time. Antibiotics frequently cause diarrhea as well when they disturb the natural balance of bacteria in your gut, causing certain bacteria to multiply far beyond normal numbers. Antibiotic diarrhea affects up to one in five people receiving antibiotic therapy. Researchers are beginning to advocate the use of probiotics to restore the gut flora during and after a course of antibiotics. In fact, researchers at the Albert Einstein College of Medicine recommended that doctors prescribe probiotics at the same time they prescribe antibiotics. They also noted that the effects of probiotics are short-lived, so they should be taken throughout the course of antibiotics. They recommended doses of at least 10 billion colony-forming units (CFUs) per day for adults.
Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.